Idaho, 2003

Flash Flood in Idaho, August 22, 2003

August 22, 2003 · NWS PIH · 1 event in 1 county or zone

Flooding reported at Blackfoot High School. Waters pushed into weight room with damage to walls and mud cleanup necessary.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Flooding reported at Blackfoot High School. Waters pushed into weight room with damage to walls and mud cleanup necessary. Dollar damage amount unknown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 22, 1:25 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 22, 1:25 PM MST, 2 hours 35 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
225 PM MDT FRI AUG 22 2003

FIRST BATCH OF CONVECTION RAN THRU CWA THIS AFTERNOON...WITH NEW
TSTMS DVLPG OVR THE ERH HIGHLANDS.  THE NEXT MAJOR IMPULSE HAS
PRODUCED A VAST AREA OF CONVECTION WHICH IS CURRENTLY MOVING INTO
NRN UT AND NERN NV.  NOTICING SOME BOWS IN THE HIGHER REFLECTIVITIES
WITH DECREASING REFLECTIVITIES IN THE WAKES.  THIS INDICATES RAPID
SUBSIDENCE IN THE WAKE WHICH WOULD SUGGEST STRONG DOWNRUSH WINDS. AS
THIS AREA MOVES INTO SRN ID...CAN EXPECT STRONG SFC GUSTS IF THE
CONFIGURATIONS HOLD TOGETHER.  BY LATE EVENING...STABILIZATION OF
THE AIRMASS SHOULD ALLOW THE TSTMS TO SETTLE DOWN.  LIMITED
CONVECTION SHOULD CONTINUE INTO SAT MORNING...ESPECIALLY IN THE ERN
CWA.

LOOKING BEYOND...ZONAL FLOW SETS UP OVER THE WEEKEND AS MID LEVEL
MONSOOM MSTR MOVES OUT. THE ZONAL FLOW WILL PREVENT ANY SIGNIFICANT
MSTR FROM MOVING INTO ERN IDAHO FOR A WHILE.  TEMPS SHOULD ALSO
REMAIN IN THE MILD SIDE...WITH GRADUAL WARMING BY MID WEEK AS THE
UPPER HGHTS BUILD BACK UP.

HEDGES

KSFX...OPERATIONAL...VCP 11.

.PIH....NONE.
Hazardous weather outlook, Aug 22, 2:30 AM MST, 13 hours 30 minutes before
IDZ017>023-031-032-230000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
330 AM MDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.  500MB 40-45KT SW FLOW
SETS UP ALONG TWIN FALLS TO SPENCER LINE THIS AFTERNOON TO PROVIDE
SHEAR WHILE 70KT 300MB JET SUPPLIES RIGHT REAR LIFT.  SURFACE BOUNDARY
LINES UP ACROSS SNAKE PLAINS TO HELP FOCUS DYNAMICAL SUPPORT AND
500+ CAPE AND -1 TO -3 LI/S PROVIDE NEEDED INSTABILITY. 700MB
STEERING FLOW EXPECTED TO BE 15-20KTS TODAY SO STORMS SHOULD MOVE
ALONG AND ONLY FLASH FLOOD CONCERNS WOULD BE FROM TRAINING
EFFECTS...MAINLY ALONG SURFACE AND 500MB BOUNDARIES NOTED ABOVE.
WILL HOLD OFF ON ISSUING ANY FLASH FLOOD WATCHES THIS MORNING AND
ALLOW DAY SHIFT TO SIZE UP DEVELOPING SITUATION IN CONJUNCTION WITH
ANY STORM PREDICTION CENTER GUIDANCE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO
USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING
PROCEDURES.

The radar

The Pocatello radar (KSFX), 26 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bingham

When
August 22, 4:00 PM MST to 5:00 PM MST
Where
Bingham County, Blackfoot
Reported by
LAW ENFORCEMENT
Coordinates
43.217, -112.398 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333680.